Tornadoes · United States · Iowa · 2015
EF1 tornado, Plainview to Clinton, Iowa, April 9, 2015
From Plainview to Clinton, this EF1 tornado ran 22.4 miles across Scott and Clinton counties on April 9, 2015, touching down at 5:04 PM CDT and reaching 100 yards wide. It killed nobody, and did $20,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- April 9, 2015
- Touchdown
- 5:04 PM CDT (22:04 UTC)
- Lifted
- 5:30 PM CDT (22:30 UTC)
- On the ground
- 26 minutes
- Path length
- 22.4 miles (36.0 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Counties
- Scott and Clinton counties
- Touchdown point
- 41.635, -90.895
- Lift-off point
- 41.801, -90.522
- Record number
- 1504091604-01
The damage survey
45 damage points were recorded along this path by NWS DVN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 107 mph.
- several farmsteads with minimal tree damage....no leaves on trees. nearby buildings untouched.
- minimal damage to outbuilding
- grain bin turned over....only thing damaged
- power poles bent over along with damage to outbuildings
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A powerful storm system lifted from Central Iowa into northern Illinois and southern Wisconsin during the day on April 9th. Strong to severe thunderstorms developed in eastern Iowa during the afternoon and exited into northwest Illinois during the evening hours. These storms produced hail larger than golf balls, damaging winds of 60 to 70 mph, and two tornadoes. The tornadoes touched down near Donahue and Clinton. Both tornadoes produced EF-1 damage to mainly trees and farm outbuildings.
The tornado touched down 8 miles west of Maysville and continued on path for 22 miles and lifted 2 miles south of DeWitt. The tornado was on the ground for 16.22 miles in Scott County and then moved into Clinton County. It was rated as an EF-1 after an NWS Storm Survey. The tornado snapped numerous trees and there was damage to farm outbuildings.
The tornado touched down 8 miles west of Maysville and continued on path for 22 miles and lifted 2 miles south of DeWitt. The tornado began in Scott County, and was on the ground for another 5.8 miles after it moved into Clinton County. It was rated as an EF-1 after an NWS Storm Survey. The tornado snapped numerous trees and there was damage to farm outbuildings.
NWS Storm Survey revealed damage primarily to trees and farm outbuildings and was rated as EF-1. The tornado touched down 1 mile southeast of the Clinton Airport and was on the ground for 8.56 miles in Clinton County before it moved into Whiteside County.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a tornado watch, issued at 18:00 UTC and running to 00:21 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:00 UTC | 00:21 UTC | Tornado Watch | DVN |
| 22:00 UTC | 22:45 UTC | Severe Thunderstorm Warning | DVN |
| 22:06 UTC | 22:30 UTC | Tornado Warning | DVN |
| 22:24 UTC | 22:40 UTC | Tornado Warning | DVN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the tornado touched down at Apr 9, 3:33 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Apr 9, 3:33 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 333 PM CDT THU APR 9 2015 .SYNOPSIS... ISSUED AT 332 PM CDT THU APR 9 2015 12Z UA ANALYSIS HAS AN 850MB LOW NEAR KOAX WITH A WARM FRONT INTO SOUTHERN WISCONSIN. THE 850MB COLD FRONT RAN FROM THE LOW INTO THE BIG BEND OF TEXAS. A LLJ RAN FROM EASTERN TEXAS INTO ILLINOIS. SATELLITE TRENDS THROUGH MID AFTERNOON SHOW PLENTY OF LOW CLOUDS FROM WISCONSIN INTO IOWA. RADAR SHOWS A LINE OF STRONG STORMS MOVING RAPIDLY NORTHEAST FROM SOUTHERN IOWA AND MISSOURI TOWARD THE MISSISSIPPI RIVER. 18Z SFC ANALYSIS HAS MESO LOWS NEAR KCID AND KOXV WITH THE LIKELY MAIN SYNOPTIC LOW NEAR KLWD. THE WARM FRONT RAN FROM THE LOW NEAR KCID INTO NORTHERN ILLINOIS AND THEN EAST ALONG THE MICHIGAN/INDIANA LINE. THE COLD FRONT RAN FROM THE SYNOPTIC LOW NEAR KLWD INTO NORTH TEXAS. DEW POINTS WERE IN THE 60S FROM THE OHIO VALLEY WEST TO THE MID MISSISSIPPI VALLEY AND THEN SOUTH TO THE GULF COAST. DEW POINTS IN THE 30S WERE ACROSS THE UPPER MIDWEST AND INTO MUCH OF THE PLAINS. && .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 332 PM CDT THU APR 9 2015 ALL ATTENTION IS ON STORM DEVELOP AND EVOLUTION OVER THE NEXT 6 HOURS. THE SYNOPTIC LOW SHOULD BE CLOSE TO KDBQ JUST PRIOR TO SUNSET WITH THE COLD FRONT ALONG THE MISSISSIPPI RIVER. THE MAIN SEVERE THREAT WILL BE ALONG/AHEAD OF THE COLD FRONT. THE THREAT OF LARGE HAIL IS A GIVEN BUT GIVEN THE FORWARD SPEED OF THE STORMS...DAMAGING WINDS ARE ALSO POSSIBLE. ANY LOW LEVEL BOUNDARY WOULD PROVIDE A FOCUS FOR NEW STORMS AND POTENTIAL DEVELOPMENT OF A TORNADO IF A STORM WOULD INTERSECT SUCH A BOUNDARY. AFTER SUNSET...STORMS WILL RAPIDLY END EAST OF THE MISSISSIPPI WITH THE OVERALL PRECIPITATION THREAT DROPPING AS WELL THROUGH MIDNIGHT. AFTER MIDNIGHT...MAINLY DRY CONDITIONS ARE EXPECTED WITH WRAP AROUND CLOUDS MOVING THROUGH THE AREA. ON FRIDAY...A WEAK UPPER LEVEL DISTURBANCE WILL DROP DOWN INTO THE GREAT LAKES. MOISTURE IS LIMITED AND THE BETTER FORCING IS FROM WISCONSIN INTO MICHIGAN. THUS DRY CONDITIONS ARE EXPECTED. DEEP MIXING OF THE ATMOSPHERE WILL ALLOW BREEZY CONDITIONS TO DEVELOP ON FRIDAY. TEMPERATURES SHOULD BE CLOSE TO NORMAL. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 332 PM CDT THU APR 9 2015 HIGH PRESSURE WILL MOVE ACROSS THE MIDWEST FRIDAY NIGHT THROUGH SATURDAY RESULTING IN QUIET AND DRY CONDITIONS FOR THE AREA. TEMPERATURES SHOULD AVERAGE A LITTLE ABOVE NORMAL. A WEAK STORM SYSTEM WILL APPROACH THE AREA SATURDAY NIGHT. THE EVENING HOURS SHOULD BE DRY ACROSS THE AREA WITH SOME SHOWERS AND POSSIBLY A THUNDERSTORM MOVING INTO THE WESTERN HALF AFTER MIDNIGHT. THE STORM SYSTEM WILL MOVE ACROSS THE AREA ON SUNDAY BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA. CLOUD COVER/PRECIPITATION WILL DICTATE HIGH TEMPERATURES BUT THEY SHOULD BE A LITTLE ABOVE NORMAL. SUNDAY NIGHT ON... NEXT WEEK AN ACTIVE PATTERN LOOKS TO BE SEEN ACROSS THE AREA. HOWEVER...THERE ARE DISAGREEMENTS ON THE TIMING OF STORM SYSTEMS. THUS WHILE THE POTENTIAL FOR AN ACTIVE PATTERN IS THERE...OVERALL CONFIDENCE ON TIMING IS LOWER THAN NORMAL. THE STORM SYSTEM EXITS THE AREA SUNDAY NIGHT. THE MODEL CONSENSUS HAS CHANCE POPS ACROSS THE AREA. MONDAY/MONDAY NIGHT THE MODEL CONSENSUS HAS DRY CONDITIONS FOR THE AREA AS ANOTHER CANADIAN HIGH MOVES THROUGH THE MIDWEST. TEMPERATURES SHOULD AVERAGE ABOVE NORMAL. TUESDAY THROUGH THURSDAY THE MODEL CONSENSUS HAS MAINLY CHANCE POPS FOR THE ENTIRE AREA AS ANOTHER STORM SYSTEM MOVES THROUGH THE MIDWEST. THERE ARE DISAGREEMENTS AMONG THE MODELS AS TO THE TIMING OF THIS SYSTEM. THUS THE POSSIBILITY EXISTS THAT PART OF THIS TIME PERIOD MAY BE DRY...WITH ONE TIME PERIOD BEING TUESDAY. TEMPERATURES SHOULD AVERAGE ABOVE NORMAL. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1147 AM CDT THU APR 9 2015 VERY DIFFICULT AVIATION FORECAST FOR THE NEXT 6 TO 8 HOURS ACROSS THE AREA. IT APPEARS THAT THE AREA WILL SEE THUNDERSTORMS...SOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND POSSIBLY TORNADOES. THE TIMING OF THESE STORMS IS DIFFICULT AND AS SUCH GONE WITH TEMPOS OF THE APPROXIMATE TIME WITH THE THUNDERSTORMS. WINDS WILL BE VRB CLOSE TO 50 KT GUSTS WHEN THEY COME IN. PLAN ON CHANGING TEMPOS WITH MORE INFORMATION WHEN THE THREAT BECOMES CLEARER. ONCE THESE SHOWERS AND STORMS LEAVE...THE WIND CHANGES AND WE SEE MOSTLY VFR CONDITIONS THROUGH THE REST OF THE PERIOD. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...08 SHORT TERM...08 LONG TERM...08 AVIATION...GIBBS
Hazardous weather outlook, Apr 9, 12:10 PM CDT, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1210 PM CDT THU APR 9 2015 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-101715- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 1210 PM CDT THU APR 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED TODAY THROUGH VERY EARLY THIS EVENING...AS A STRONG STORM SYSTEM MOVES THROUGH IOWA. STRONG SOUTH WINDS WILL USHER IN WARM AIR TODAY...WHICH COULD FUEL A FEW SUPERCELL THUNDERSTORMS THIS AFTERNOON. ANY THUNDERSTORMS TODAY WILL BE CAPABLE OF PRODUCING SMALL HAIL...WHILE ANY OF THE POSSIBLE AFTERNOON SUPERCELL THUNDERSTORMS WILL HAVE THE POTENTIAL FOR VERY LARGE HAIL...GUSTY WINDS OVER 50 MPH...AND A FEW TORNADOES POSSIBLE. THE POTENTIAL EXISTS FOR A STRONG TORNADO THIS AFTERNOON. THE THREAT FOR STORMS WILL END BY EARLY EVENING...WITH THE WINDY WEATHER CONTINUING FROM THE WEST TONIGHT. WINDS GUSTS OVER 35 MPH WILL BE POSSIBLE TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY...AND AGAIN TOWARD MID WEEK. AT THIS TIME...THE THREAT FOR SEVERE STORMS APPEARS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED EARLY THIS AFTERNOON THROUGH 8 PM TONIGHT.
In the hours before
Local storm report, Apr 9, 4:22 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
422 PM CDT THU APR 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL SIGOURNEY 41.33N 92.21W
04/09/2015 M0.25 INCH KEOKUK IA LAW ENFORCEMENT
RELAYED BY THE EMERGENCY MANAGER
0415 PM HAIL 1 W RIVERSIDE 41.48N 91.59W
04/09/2015 E1.25 INCH WASHINGTON IA PUBLIC
VIA TWITTER
&&
MMSpecial weather statement, Apr 9, 4:27 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
427 PM CDT THU APR 9 2015
IAZ088-099-092215-
HENRY-LEE-
427 PM CDT THU APR 9 2015
...STRONG THUNDERSTORMS IN HENRY AND LEE COUNTIES...
AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HILLSBORO TO
CROTON...MOVING NORTHEAST AT 35 MPH.
* THUNDERSTORMS WILL BE NEAR...
DONNELLSON AROUND 435 PM CDT...
SALEM...PILOT GROVE AND FRANKLIN AROUND 440 PM CDT...
WEST POINT AND ST. PAUL AROUND 445 PM CDT...
MOUNT PLEASANT AND LOWELL AROUND 450 PM CDT...
DENMARK AROUND 455 PM CDT...
NEW LONDON AROUND 500 PM CDT...
PENNY SIZE HAIL...WINDS GREATER THAN 35 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY RAIN...ARE EXPECTED WITH THESE STORMS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING
FOR NORTH CENTRAL ILLINOIS. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 800 PM CDT THURSDAY EVENING FOR SOUTHEASTERN IOWA AND
NORTHWESTERN ILLINOIS AND NORTHEAST MISSOURI.
LAT...LON 4054 9162 4056 9169 4058 9168 4062 9172
4090 9172 4110 9137 4081 9137 4081 9141
4078 9134 4064 9132 4051 9162
TIME...MOT...LOC 2126Z 237DEG 32KT 4081 9176 4061 9163
GIBBSLocal storm report, Apr 9, 4:41 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
441 PM CDT THU APR 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HEAVY RAIN CEDAR RAPIDS 41.97N 91.67W
04/09/2015 M1.03 INCH LINN IA BROADCAST MEDIA
RAINFALL IN PAST 30 MINUTES
&&
TASLocal storm report, Apr 9, 4:50 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
450 PM CDT THU APR 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL ROCK CITY 42.41N 89.47W
04/09/2015 M1.00 INCH STEPHENSON IL TRAINED SPOTTER
&&
TASLocal storm report, Apr 9, 4:56 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
456 PM CDT THU APR 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL DAVIS 42.42N 89.42W
04/09/2015 M0.75 INCH STEPHENSON IL TRAINED SPOTTER
&&
GROSSLocal storm report, Apr 9, 4:58 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
458 PM CDT THU APR 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL SPRINGVILLE 42.06N 91.44W
04/09/2015 E0.75 INCH LINN IA AMATEUR RADIO
0455 PM HAIL 3 SE NEW LONDON 40.90N 91.37W
04/09/2015 E0.88 INCH DES MOINES IA TRAINED SPOTTER
HAIL DURATION 3 MINUTES
&&
TASThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Davenport, (KDVN), 12:00Z
10.1 hours before the tornado, 20 km from the path. April 9, 2015.
- Mixed-layer CAPE
- 101 J/kg
- Mixed-layer CIN
- -154 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 614 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 323 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
- 0-3 km lapse rate
- 2.4 K/km
Davenport, (KDVN), 00:00Z
1.9 hours after it, 20 km from the path. April 10, 2015.
- Mixed-layer CAPE
- 338 J/kg
- Mixed-layer CIN
- -52 J/kg
- Surface CAPE
- 375 J/kg
- Mixed-layer LCL
- 1114 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
- 0-3 km lapse rate
- 5.5 K/km
The radar
The Quad Cities radar (KDVN), 16 km away, was scanning. The volume nearest the touchdown began at 22:04 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:55 UTC | TSTM WND GST 50 | Wilton | Muscatine, IA | 50 MPH WINDS AND PEA SIZE HAIL. |
| 22:09 UTC | TSTM WND GST 50 | New Liberty | Scott, IA | 50 MPH WINDS. |
| 22:09 UTC | HAIL 0.75 | New Liberty | Scott, IA | PENNY SIZE HAIL. |
| 22:12 UTC | HAIL 1.75 | Durant | Cedar, IA | REPORTS NORTH AND WEST OF DURANT- COURTESY OF WQAD |
| 22:15 UTC | HAIL 0.88 | Long Grove | Scott, IA | |
| 22:17 UTC | TORNADO | Donahue | Scott, IA | |
| 22:25 UTC | TSTM WND GST 60 | 4 N Long Grove | Scott, IA | |
| 22:28 UTC | TSTM WND DMG | Dewitt | Clinton, IA | DEWITT TRAVEL MART ON HIGHWAY 30 JUST EAST OF DEWITT HAD THE SIGN SEVERELY DAMAGED. POSSIBLE TORNADO. |
| 22:28 UTC | TSTM WND GST 70 | Dewitt | Clinton, IA | 70 MPH WINDS. |
| 22:28 UTC | HAIL 1 | Dewitt | Clinton, IA | A COUPLE OF QUARTER SIZE HAIL BUT MOSTLY DIME TO NICKEL. |
| 22:28 UTC | HAIL 2 | Dewitt | Clinton, IA | |
| 22:30 UTC | TSTM WND DMG | Dewitt | Clinton, IA | SEMI BLOWN OVER ON HIGHWAY 61 JUST SOUTH OF DEWITT. |
| 22:30 UTC | HAIL 0.88 | Park View | Scott, IA | DELAYED REPORT-TIME ESTIMATED- SMALL BURST OF HAIL WHEN STORMS PASSED THROUGH AREA |
| 22:34 UTC | TSTM WND GST 70 | Dewitt | Clinton, IA | SUSTAINED 40 MPH WITH GUSTS TO 70 |
| 22:34 UTC | HAIL 2 | Dewitt | Clinton, IA | 1 1/2 INCH TO 2 INCH DIAMETER HAIL |
| 22:40 UTC | TSTM WND DMG | Clinton | Clinton, IA | SIGN BLOWN OUT AT GAS STATION NEAR CLINTON. TIME ESTIMATED FROM RADAR. |
| 22:46 UTC | TORNADO | 1 Se Clinton Municipal | Clinton, IA | |
| 22:47 UTC | FUNNEL CLOUD | 1 W Clinton | Clinton, IA | NEAR THE CLINTON IOWA AIRPORT. POSSIBLE TORNADO. |
| 22:50 UTC | TSTM WND DMG | Clinton | Clinton, IA | TREE LIMBS DOWN. ESTIMATED WIND 50 MPH. |
| 22:54 UTC | TSTM WND DMG | 2 Ene Clinton | Clinton, IA | WIND ESTIMATED AT 50 MPH BROKE SMALL BRANCHES |
| 22:54 UTC | HAIL 0.88 | 2 Ene Clinton | Clinton, IA | |
| 22:55 UTC | TSTM WND DMG | Clinton | Clinton, IA | 30 FOOT PINE TREE ON HOUSE-TIME IS ESTIMATED |
| 22:55 UTC | TSTM WND DMG | Clinton | Clinton, IA | REPORTS OF MANY TREES DOWN NEAR VALLEY OAKS |
| 22:55 UTC | TSTM WND GST 56 | Clinton Municipal Airpo | Clinton, IA |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2015 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of April 9, 2015
18 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 9 | 1:32 PM CDT | EF0 | Peoria, IL | 0.1 | 10 | |||
| April 9 | 6:22 PM EDT | EF0 | Hillsdale, MI | 0.6 | 70 | |||
| April 9 | 5:40 PM CDT | EF1 | Clinton, IA to IL | 12.5 | 75 | |||
| April 9 | 6:02 PM CDT | EF1 | Carroll, IL | 8.3 | 50 | |||
| April 9 | 6:37 PM CDT | EF0 | Boone, IL | 2.8 | 25 | |||
| April 9 | 6:38 PM CDT | EF2 | Cherokee, TX | 1.8 | 340 | $300,000 | ||
| April 9 | 6:39 PM CDT | EF4 | Rochelle–Fairdale tornado, IL | 30.1 | 700 | 2 | 11 | $19 million |
| April 9 | 7:05 PM CDT | EF0 | Ogle, IL | 1.9 | 100 | |||
| April 9 | 7:10 PM CDT | EF1 | Gregg, TX | 1.3 | 335 | $1.0 million | ||
| April 9 | 7:15 PM CDT | EF1 | Boone, IL | 4.0 | 100 | $80,000 | ||
| April 9 | 7:20 PM CDT | EF1 | Harrison, TX | 4.5 | 760 | $300,000 | ||
| April 9 | 7:24 PM CDT | EF0 | Boone, IL | 0.4 | 30 | $20,000 | ||
| April 9 | 7:25 PM CDT | EF1 | Boone, IL | 3.9 | 50 | $150,000 | ||
| April 9 | 7:47 PM CDT | EF0 | Christian, IL | 0.1 | 10 | |||
| April 9 | 7:50 PM CDT | EF1 | McHenry, IL | 0.3 | 30 | |||
| April 9 | 9:08 PM CDT | EF0 | Custer, OK | 0.2 | 30 | |||
| April 9 | 9:16 PM CDT | EF0 | Cape Girardeau, MO | 1.8 | 150 | $6,000 | ||
| April 9 | 9:31 PM CDT | EF0 | Cape Girardeau, MO | 1.7 | 130 | $60,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.